County responds to nine heroin overdoses in 24 hours
Published 5:35 pm Wednesday, January 11, 2017
Within a 24 hour time period, Jessamine County Emergency Services responded to nine different heroin overdoses.
Five of those overdoses occurred within eight hours of each other on Monday, Jan. 9 and Tuesday, Jan. 10.
All but two of the overdoses — none of which resulted in death — occurred within the Nicholasville city limits.
Email newsletter signup
Since Jan. 1, 2016, 356 doses of Narcan have been administered by the Jessamine County Emergency Services, said Chief of Jessamine County Emergency Services Aaron Stamper.
Sometimes more than one dose is given to one patient.
Narcan is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose.
Since 2014, Stamper said Jessamine County Emergency Services have increased their Narcan being administered by 170 percent.
“This is significant as the percentage increases are directly related to illegal narcotic use,” Stamper said.
Narcan is the second highest medication administered by Jessamine County EMS.
“That’s kind of a scary thing to look at,” Stamper said.
Often when someone overdoses, it is because they either underestimated the strength of the dose they are taking, or the drug has another agent in it.
“We don’t know if it’s a more concentrated drug that coming to the area, or if it was maybe mixed with something else, we’re not sure,” Stamper said.
At the moment, there are no specific hot spots the overdoses are occurring. Stamper said they are happening in parking lots, in cars on the side of the road and in homes.
“This isn’t just specific to our area,” Stamper said. “Everyone we’ve talked to are seeing these exact same things.”
Stamper said the typical age range of overdose victims is 20 to 40 years old, and they are across all social and economic backgrounds.
“We’re seeing it affect everybody,” he said.
If a resident comes across someone who has overdosed, the best thing they can do is call 911, Stamper said. In the case that the person who has overdosed is a family member or close acquaintance, a bystander can position them on their side in a recovery position.
“The safest thing to do in these types of situations is to call 911,” Stamper said.